Accreditation

Best practice: Avoiding near misses with look-alike/soundalike drugs

Briefings on Accreditation and Quality, September 1, 2009

This is an excerpt from a member only article. To read the article in its entirety, please login or subscribe to Briefings on Accreditation and Quality.

In 2008, Linda Severson, RN, of Cherokee Mental Health Institute (CMHI), Cherokee, IA, was called into her superintendent's office after the facility had experienced a near miss pertaining to look-alike/sound-alike drugs. He asked her if there was anything she could do to prevent this kind of thing from happening again.

In response, Severson took matters into her own hands and changed the CMHI computer system settings for all look-alike/sound-alike drugs so that they show up differently than the rest by default. This change brings additional attention to look-alike/sound-alike drugs to the person entering the record.

This is an excerpt from a member only article. To read the article in its entirety, please login or subscribe to Briefings on Accreditation and Quality.

Most Popular